So many variables, but here is some I can think of. Memory loss, lack of motivation, digestive problems, liver damage. Now the rest are MY opinion but I see a tendency or higher rate towards diabetes, allergies, lowered immune systems.
It turns your brain to mush. You have no desire to do anything but take more pills. You can no longer naturally be happy. You need artificial stimulation. Those things in themselves are reasons enough to never start taking them and to stop if you have. The rest of the physical ailments, whether directly linked to long term pain medication use and abuse or not, are inconsequential.
I will be curious to what others will say here. I have not seen studies showing if these are all reversible. Many of them are repairable, but it could take a year or two.
The other obvious long term effect is relapsing. There is an incredible mental draw.
Another effect is lowered endorphin production, also lower seratonin. This results in low energy and depression.
I asked this same question a couple of days ago. The reason for my concern was that I heard it can actually lead to kidney failure...anyone ever hear of that? Another comment that really hit home for me was a comment g2makeit made to someone..I think he said it will make u look like a tired old hag (or something to that effect). Hit home to me because when all else fails (health scares etc)...appeal to my vanity...YIKES...works for me!=)